Alert archive / Iowa / Wind Advisories in 2023
Wind Advisory 6, NWS Quad Cities, IA
NWS Quad Cities, IA issued this wind advisory at Oct 31, 2023, 10:34 AM CDT for 8 counties in Illinois; 12 counties in Iowa. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Oct 31, 2023, 10:34 AM CDT (15:34 UTC)
- Expired
- Oct 31, 2023, 5:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
Counties Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Dubuque County, IA, Jackson County, IA, Johnson County, IA, Jones County, IA, Linn County, IA, Muscatine County, IA, Scott County, IA, Bureau County, IL, Carroll County, IL, Henry County, IL, Jo Daviess County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 35 km from the middle of the area, began a volume at 15:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 3.6 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1097 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- -175 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
516 WWUS73 KDVN 311534 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 1034 AM CDT Tue Oct 31 2023 IAZ040>042-051>054-064>068-ILZ001-002-007-009-015>018-312200- /O.NEW.KDVN.WI.Y.0006.231031T1534Z-231031T2200Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Johnson-Cedar- Clinton-Muscatine-Scott-Jo Daviess-Stephenson-Carroll-Whiteside- Rock Island-Henry IL-Bureau-Putnam- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, and Hennepin 1034 AM CDT Tue Oct 31 2023 ...WIND ADVISORY IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON... * WHAT...Northwest winds 20 to 30 mph, with gusts up to 50 mph. * WHERE...Portions of north central and northwest Illinois and east central and northeast Iowa. * WHEN...Until 5 PM CDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. In addition, snow showers are expected this morning and afternoon which may result in reduced visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
1 follow-up statement
337 WWUS73 KDVN 312155 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 455 PM CDT Tue Oct 31 2023 IAZ040>042-051>054-064>068-ILZ001-002-007-009-015>018-312300- /O.EXP.KDVN.WI.Y.0006.000000T0000Z-231031T2200Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Johnson-Cedar- Clinton-Muscatine-Scott-Jo Daviess-Stephenson-Carroll-Whiteside- Rock Island-Henry IL-Bureau-Putnam- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, and Hennepin 455 PM CDT Tue Oct 31 2023 ...WIND ADVISORY WILL EXPIRE AT 5 PM CDT THIS AFTERNOON... Northwest winds will continue diminishing as we head into the evening hours tonight. Although winds will continue to be gusty through 10 PM this evening, winds reaching Wind Advisory criteria are no longer expected. Thus, the Wind Advisory will be allowed to expire at 5 PM. $$ JTS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this wind advisory went out at Oct 31, 6:07 AM CDT, 4 hours 27 minutes earlier.
Area forecast discussion, Oct 31, 6:07 AM CDT, 4 hours 27 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 607 AM CDT Tue Oct 31 2023 ...12z AVIATION UPDATE... .SHORT TERM...(Today) Issued at 315 AM CDT Tue Oct 31 2023 Key messages: 1. Active Halloween weather wise with snow shower, strong winds and cold temperatures for this time of year. 2. 2 potential rounds for snow today. Discussion: Forecast remains on track for an impactful weather day today. An earlier WAA band moving over the northern CWA has helped to moisten the layer before the cold front approaches the area. Rail cams and other webcams have shown some light snow falling with the precip coincident with the cold front. This should pull across the area before sunrise. Immediately on it's heels, winds increase dramatically. The compact and strong shortwave moving towards is prog to near us around 12z. This is coincident with moderate snow diving through southern MN currently. Timing tool has this approaching the area near 10-11z across the highway 20 corridor. CAMs and road conditions look slick to the north. After this moves through in the AM, our lapse rates steepen dramatically. Intense snow showers should form later this am and into the afternoon. The more intense showers will be east of the Mississippi. We could see some showers in the QCA as well, but there are differences in guidance on that. East of the QCA, could have issues as well with the snow showers. Winds: A deep trop fold to near 630 hPa is forecast to move into our area near 12z. This will ramp up winds dramatically. We will see a wind surge with the front with gusts to near 40 mph. Then we could see a 'pause' in the gusts down to the lower 30 mph range before we have the showers develop later in the morning. At this point gusts to 40 mph are possible again. Very steep and deep lapse rates from the surface will promote strong winds mixing down in the showers and I would not be surprised to see stronger gusts in the showers. These winds will last through the day and lead to wind chills in the the teens this am and then the lower 20s during the day. We will need to keep an eye on these wind gusts for a wind adv potential. That said, with the snow, I don't want to muddy the waters with a wind adv so will stay with the SPS route at current time. Snow Showers: Lapse rates are impressive across the CWA today. With us under the upper low with a trop fold to near 630 hPa and temps in the 30s this is to be expected. The main difference as you move to the west across the CWA is saturation depth. The deeper saturation is in our IL counties. Model soundings depict steep lapse rates through virtually the entire troposphere! These snow showers will pack a punch with strong winds and high snowfall rates. They may be short lived, due to their cellular natures, but that does not mean they won't be impactful. Rapid snow accum, especially on bridges and overpasses that aren't treated seems very likely today in the intense showers across IL. In fact, with the steep lapse rates, I would not be surprised to see some lightning too in IL. I have added some IsoT there as well! Now for snow squalls, looking at the components of the snow squall parameter (0-2km RH,Fgen,ThetaE Lapse Rate, and CAPE) for a failure mode. I don't see one. While the components don't scream high potential, they all hit on things where we could see snow squalls. The main thing for us, is that these will be cellular in nature and not tied with a fropa so will not have the major flash freeze risk. That said, these will be impactful showers where vsbys less than half a mile, strong gusty winds and fast snow accum looks likely today. The 06z HRRR paints paths of snow accum with these showers with the better to our east, but does bring them into the QCA as well. Be prepared for rapidly changing wx conditions. An important message here is that if you find yourself in a squall and not on the road yet, wait it out, they should be short lived. If you are out in one, prepare for winter driving conditions and potentially slick roads, especially bridges and overpasses. .LONG TERM...(Tonight through Monday) Issued at 315 AM CDT Tue Oct 31 2023 Tonight and Wednesday...A few lingering flurries possible along the eastern I-80 corridor thru mid evening, otherwise clearing with decreasing sfc winds as upstream ridge lobe axis slides in acrs the mid to upper MS RVR Valley behind eastward departing upper wave. This will set the stage for another seasonably cold night in the lower 20s to upper teens, even some mid teens possible. Boundary layer(BL) return flow on the high's backside to help temps rebound back in the 40s for most areas on Wednesday. Thursday and Friday...Mid to upper jet patterns on the latest medium range ensembles suggest flattened flow or very low amplitude/broad west-northwesterlies to grip much of the CONUS thru week's end, with a general west-to-east lower level baroclinicity lay out acrs the north half. This thermal gradient to be a highway for occasional short wave progression, with the DVN CWA looking to remain largely on the south side of this and in the moderating sfc temp regime into the start of the weekend. High temps by Friday could range well up in the 50s or even some 60s if the currently progged thermal draw is correct along with some insolation. Chances are most any new shower/precip activity associated with embedded short wave progression and elevated WAA stays to the north of the CWA thru at least Sat morning. Saturday through Monday...Broad near zonal flow pattern with thermal gradient-following impulses looks to continue acrs the mid CONUS this period, with the local fcst area continuing to lay out on the milder side of the thermal ribbon for near normal to a bit above normal temp regime over the weekend into Monday. Possibly a bit more active again with occasional wave passages bringing some rain chances off and on later Saturday or Sunday. Chance POPs will increase the second half of the weekend and into Monday, and will have to watch for some phasing issues for a potentially more potent wave developing somewhere acrs the mid CONUS late in this period. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 555 AM CDT Tue Oct 31 2023 Strong clipper system currently over north central WI, will continue to whirl rounds of VFR to MVFR cloud decks down acrs the area today with embedded snow showers. The snow reduced VSBYs will be mainly MVFR, but as strong west to northwest sfc winds crank up or get even enhanced in the snow showers, passing VSBYs may be sharply reduced down to IFR or even LIFR levels for short periods by late morning and especially this afternoon. The DBQ site will have the best chance to experience these sharply degraded conditions, but they may also get close to CID and MLI. Turbulent conditions with strong northwesterly LLVL wind fields will also be a factor as the day progresses, but they will greatly diminish later this evening. Clearing skies tonight as well as the clipper departs off to the east. ..12.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHORT TERM...Gibbs LONG TERM...12 AVIATION...12
Hazardous weather outlook, Oct 31, 3:47 AM CDT, 6 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 347 AM CDT Tue Oct 31 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-010900- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 347 AM CDT Tue Oct 31 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Northwest winds gusting 35 to 45 mph are expected. Scattered snow showers are also expected for areas roughly along and northeast of a Manchester, Iowa to Quad Cities to Princeton, Illinois line. These strong winds may result in greatly reduced visibilities to a mile or less in any snow showers. Bridges and overpasses could also become slick. Minor accumulations of snow are possible, especially on grassy and elevated surfaces. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Any reports of travel impacts from snow showers would be greatly appreciated.
In the hours before
Special weather statement, Oct 31, 7:47 AM CDT, 2 hours 47 minutes before
Special Weather Statement National Weather Service Quad Cities IA IL 747 AM CDT Tue Oct 31 2023 IAZ040>042-051>054-063>068-076>078-ILZ001-002-007-009-015>018-024- 312300- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jo Daviess- Stephenson-Carroll-Whiteside-Rock Island-Henry IL-Bureau-Putnam- Mercer- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, and Aledo 747 AM CDT Tue Oct 31 2023 ...Strong Northwest Winds and Cold Temperatures Today... Northwest winds will gust over 40 mph at times today, with wind chills in the teens. Use caution, if driving a high profile vehicle, especially on north to south roadways. In addition, some flurries or light snow will be possible especially in Illinois, with little to no accumulation expected. However, visibilities may be greatly reduced in the strongest snow showers. GROSS
Nearby
Wind Advisories in Iowa, 2023Wind Advisories in Illinois, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.